Share

Understanding overdose - What you need to know:

How can just one or two pills kill a person?

Prescription drugs affect the central nervous system (CNS), which is made up of the brain and the spinal cord. Some prescription drugs slow down, or depress the CNS, while others speed up, or stimulate the CNS. When a person takes a prescription drug they give up some control of their body to the drug. Prescription drug overdoses can result in serious brain damage, coma or death. 

Every prescription drug behaves differently in each person's body and central nervous system, interacting with their unique body chemistry and underlying health conditions. What might not affect one person, may kill or harm another.

Drugs come in different strengths—some, in particular OxyContin and methadone, come in strengths strong enough to kill someone in one dose. Opioids are the most common type of prescription drug, resulting in death from overdose.

The cause of death in cases of opioid overdose is almost always respiratory failure. Usually, the person will get weak from lack of oxygen, lose consciousness, stop breathing and die. If you are the one experiencing an overdose, you will not be aware that you are in trouble—your only hope is for someone around you to recognize that something is wrong. One of the key factors in recognizing an overdose is paying attention to how a person is breathing.

Overdose Symptoms for Opioids

•    Slow shallow breathing/respiratory depression (less than 10 breaths per minute)

•    Pinpoint pupils       

•    Blue lips, bluish tinge to skin or fingernails

•    Confusion

•    Drowsiness/difficulty staying awake

•    Cold and clammy skin

•     Loss of consciousness

•     Clouding of mental function/abnormal behavior

•     Seizures

•    Reduced vision

•    Nausea/vomiting

 

A lot of the above symptoms may not seem very serious, but it is important to listen to your gut instincts -- if  you think something is wrong, it probably is. In cases of possible overdose, it is better to be safe than sorry. Medical professionals do have an antidote for opioid overdose and can save someones life.

What if you’re not quite sure the person has overdosed:

Try to get the individual or one of their friends to tell you what they have taken, how much they took and when they took it. Let them know it is the person's safety you are concerned about and that they could die without help. Call Poison Control, 800-222-1222. If you don’t remember the number call 411 and ask to be connected to Poison Control. You will be able to speak to an expert anonymously, for free. They can assess the person’s condition and help you make a decision about what needs to be done.

What you can do if you think someone is overdosing and when to call 911:

Watch the person closely. Count how many times thier chest raises and falls to monitor their respirations. If their respirations start to decrease to less than 10 breaths in a minute, then they probably need medical attention before their body starts to react to decreased oxygen levels. Call 911. While you are waiting for an ambulance be sure to keep the person awake; don't let them go to sleep. They may get irritated with you, but do whatever you have to do to keep them awake. Try shaking them to rouse them, and keep them talking if you can.

 If you cannot keep them awake, watch their breathing closely.  If they stop breathing, START CPR. Keep doing this until the Emergency Medical Team arrives. Watch a video by American Red Cross on how to do CPR

Always call 911 if  someone has stopped breathing, has lost consciousness, or is having seizures.

Overdose of any type of opioids is very serious and may require hospitalization. Whether opioids are prescribed by a physician or obtained illegally, they can cause death if abused or misused. If you suspect your child, a friend, or a family member is using these drugs frequently, be aware opioids are extremely addictive and they may need professional help to stop. 

SYMPTOMS OF OVERDOSE OF OTHER TYPES OF DRUGS

Overdose Symptoms of CNS Depressant Drugs

  • confusion
  • coma
  • impaired coordination
  • sleepiness
  • slowed reaction time
  • dizziness
  • slow heart beat
  • difficulty breathing
  • difficulty walking and talking
  • an appearance of being drunk
  • unconsciousness

Overdose Symptoms of Stimulant Drugs

  • vomiting
  • agitation
  • tremors
  • muscle twitching
  • convulsions (may be followed by coma)
  • confusion
  • hallucinations

While the symptoms of overdose on these other types of drugs are different from Opioids, overdose from any drug can be life threatening. If you suspect an overdoes please call Poison Control or 911. When talking to your children about overdose, tell them it is critical that they don't ever leave a friend alone if they think they may have overdosed. Their friend's life may depend on them.

Resources: The National Institute on Drug Abuse, National Institutes of Health, US Dept. of Health and Human Services Compilation of 2003-04 Student Editions, Drugfreeworld.org website, Drug-overdose.com website

Hydrocodone/Oxycodone Overdose
An article in The New York Times on Hydrocodone/Oxycodone Overdose



© 2014 Mothers Against Prescription Drug Abuse (MAPDA) | Disclaimer
COMMUNITY SUPPORT | TEACHER'S PAGE | ABOUT US | RESOURCES | COMMUNITY PAGE | DONATE | IN MEMORY | VOLUNTEER

FacebookTwitter

Non-profit Website Design by
Amicus Creative